Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 67, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 5, 2013, 2:26 PM MDT for Los Alamos County, Santa Fe County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2013, 2:26 PM MDT (20:26 UTC)
- Expired
- Aug 5, 2013, 4:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Los Alamos County, NM, Santa Fe County, NM
The radar
The Albuquerque radar (KABX), 98 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1531 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
474 WGUS55 KABQ 052026 FFWABQ NMC028-049-052230- /O.NEW.KABQ.FF.W.0067.130805T2026Z-130805T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 226 PM MDT MON AUG 5 2013 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO NORTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO * UNTIL 430 PM MDT * AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR LOS ALAMOS. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. ARROYO FLOODING MAY ALSO DEVELOP OR TRAVEL EAST FROM THE LOS ALAMOS AREA ALL THE WAY TO WHERE THEY EMPTY INTO THE RIO GRANDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR LOCATION FROM UPSTREAM RAIN AREAS. && LAT...LON 3592 10613 3580 10618 3583 10637 3595 10635 $$ 43
2 follow-up statements
804 WGUS75 KABQ 052114 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 314 PM MDT MON AUG 5 2013 NMC028-049-052230- /O.CON.KABQ.FF.W.0067.000000T0000Z-130805T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOS ALAMOS-SANTA FE- 314 PM MDT MON AUG 5 2013 ...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR NORTHWESTERN SANTA FE AND CENTRAL LOS ALAMOS COUNTIES... AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAIN HAD DIMINISHED ACROSS THE GREATER LOS ALAMOS VICINITY... HOWEVER RUNOFF FROM THE HEAVY RAINFALL WILL MAINTAIN HIGH FLOWS IN SOME ARROYOS DOWNSTREAM FROM THE LOS ALAMOS AREA. ALSO STANDING OR FLOWING WATER MAY STILL BE AN ISSUE FOR ANOTHER HOUR OR SO ACROSS LOW WATER CROSSINGS AND WELL AS UNDER SOME OVERPASSES. LOCATIONS IMPACTED INCLUDE... RURAL EXTREME NORTHWESTERN SANTA FE COUNTY... RURAL CENTRAL LOS ALAMOS COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR LOCATION FROM UPSTREAM RAIN AREAS. REMAIN ALERT TO FLOODED ROAD CROSSINGS EVEN HOURS LATER. && LAT...LON 3591 10613 3584 10617 3586 10634 3592 10633 $$ 43
324 WGUS75 KABQ 052233 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 433 PM MDT MON AUG 5 2013 NMC028-049-052241- /O.EXP.KABQ.FF.W.0067.000000T0000Z-130805T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOS ALAMOS-SANTA FE- 433 PM MDT MON AUG 5 2013 ...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN SANTA FE AND CENTRAL LOS ALAMOS COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVIEST RAINFALL HAD ENDED ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS DIMINISHING. SOME ADDITIONAL SHOWERS AND STORMS WERE REDEVELOPING ACROSS THE AREA AND SOME MINOR FLOODING OR HIGH RUNOFF MAY CONTINUE...BUT FLASH FLOODING IS NO LONGER AN IMMEDIATE THREAT. THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3591 10613 3584 10617 3586 10634 3592 10633 $$ 43
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 11:56 AM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 5, 11:56 AM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1156 AM MDT MON AUG 5 2013 .AVIATION... 18Z TAF CYCLE BASED ON STEERING FLOW CONSIDERATIONS AND THE LATEST MODEL FORECASTS DECIDED TO GO BULLISH FOR WESTERN TERMINAL SITES LIKE GUP. DO NOT HAVE MVFR CIGS ASSOCIATED WITH THE STORMS ALTHOUGH COULD SEE SOME MTN TOP OBSCD FOR A PERIOD. MAIN CONVECTIVE ACTION SHOULD BE OUT WEST TODAY. STORMS SHOULD ALSO FIRE UP ALONG THE EAST SLOPES OF THE CENTRAL MTNS BUT THE ATMOSPHERE MAY BE A BIT WORKED OVER FROM YESTERDAY/S CONVECTION. EITHER WAY...GOING WITH SOME VCSH AT ABQ/SAF AND LVS LATER IN THE DAY. TCC AND ROW SHOULD BE UNDER VFR CONDITIONS THE NEXT 24 HOURS. 50 && .PREV DISCUSSION...326 AM MDT MON AUG 5 2013... CONVECTION ONGOING INTO THE EARLY MORNING HOURS ACROSS CENTRAL AND SOUTHWEST PORTIONS OF THE STATE. THE LATEST WATER VAPOR IMAGERY SHOWS A MONSOONAL MOISTURE PLUME OVER ARIZONA AND WESTERN PORTIONS OF NEW MEXICO WITH A TAP GOING DEEP INTO MEXICO. THE 00Z KABQ SOUNDING SHOWED VERY LITTLE CHANGE IN THE ATMOSPHERE FROM 24HRS AGO...ALTHOUGH SLIGHTLY COOLER IN THE MID LEVELS AND SLIGHTLY WARMER IN THE LOWER LEVELS. 09Z OBSERVED DEWPOINT 24HR CHANGE VALUES ARE AN AVERAGE +3 FROM THE RIO GRANDE WESTWARD. SO...A SLIGHTLY MORE UNSTABLE ATMOSPHERE WITH A LITTLE MORE JUICE ENOUGH TO KEEP CONVECTION GOING. MORE OF THE SAME TODAY WITH VERY LITTLE CHANGE IN THE ATMOSPHERE. MAY BE LESS UNSTABLE WITH DEBRIS CLOUDS ALLOWING FOR HIGHS 1-4 DEGREES LESS THAN YESTERDAYS ACROSS CENTRAL AND WESTERN PORTIONS OF THE AREA UNDER THE MOISTURE PLUME. TUESDAY LOOKS A BIT MORE INTERESTING AS PRESSURE HEIGHTS DECREASE WITH THE UPPER RIDGE AXIS SHIFTING NORTH AND AN EASTERLY WAVE MOVING NORTH...AROUND THE PERIPHERY OF THE UPPER HIGH CIRCULATION...INTO ARIZONA AND FAR WESTERN NEW MEXICO. THIS CHANGE OF FLOW IN THE MID LEVELS OF THE ATMOSPHERE WILL ALLOW THE CORE OF THE MONSOONAL MOISTURE PLUME TO SHIFT FURTHER EAST INTO OUR AREA. LOCALLY HEAVY RAINFALL AMOUNTS OF 1-2 INCHES WILL BE POSSIBLE ON TUESDAY...BUT COULD BE LIMITED DUE TO CLOUDS LIMITING HEATING. THE EASTERLY WAVE WILL CONTINUE MOVING AROUND THE PERIPHERY OF THE UPPER HIGH TUESDAY NIGHT INTO WEDNESDAY AND GET CAUGHT UP IN THE WESTERLIES OVER EASTERN UT AND COLORADO. AT THE SAME TIME...A BACKDOOR FRONT IS FORECAST TO PUSH INTO THE NORTHEAST AND PROVIDE A FOCUS FOR THUNDERSTORMS INITIATION...BOTH ALONG THE SURFACE BOUNDARY AND WITH UPSLOPE ALONG THE EAST SLOPES OF THE SANGRES AND ADJACENT HIGHLANDS. STORMS WILL BE MOVING 15-20KTS...BUT PWATS WILL BE HIGH (1.25-1.5") AND SURFACE DEWPOINT TEMPS WILL LIKELY BE HEADED INTO THE 60S...MEANING PLENTY OF MOISTURE FOR HEAVY RAINERS OVER GROUNDS SATURATED FROM RECENT RAINS. A FLASH FLOOD WATCH MAY BECOME NECESSARY FOR WEDNESDAY INTO WEDNESDAY NIGHT ACROSS THE NORTHEAST. SEVERE THREAT AS WELL WITH PLENTY OF INSTABILITY AND FAVORABLE VEERING WIND PROFILES...ALTHOUGH SPEED SHEAR WILL BE LIMITED. THURSDAY LOOKS TO BE A DOWN DAY WITH SUBSIDENCE BEHIND THE EXITING WAVE AND PRESSURE HEIGHTS INCREASING. THE MONSOONAL MOISTURE PLUME WILL BE BACK BY LATE FRIDAY INTO THE WEEKEND WITH THE UPPER HIGH CENTERED EAST OF THE STATE. THROUGH TUESDAY...HIGH TEMPERATURES WILL CONTINUE AT OR SLIGHTLY BELOW NORMAL WEST AND ABOVE NORMAL EAST...WITH LOWS GENERALLY ABOVE NORMAL AREAWIDE. WILL LIKELY HIT THE CENTURY MARK AT PLACES LIKE TUCUMCARI AND ROSWELL TODAY AND TOMORROW. 11 .FIRE WEATHER... A TYPICALLY ACTIVE THUNDERSTORM PATTERN FOR THE FIRST FULL WEEK OF AUGUST WILL MINIMIZE FIRE WEATHER CONCERNS. UPPER LEVEL HIGH PRESSURE WILL REMAIN SITUATED OVER CENTRAL TO SOUTHEASTERN TX TODAY AND INTO TUESDAY WITH PLUME OF MONSOONAL MOISTURE CONTINUING TO FAVOR WESTERN TWO THIRDS OF NM...AND LAYING OVER INTO THE FAR NORTHEASTERN PLAINS/HIGHLANDS OF THE STATE. A ROBUST AREA OF CONVECTION IN SW NM AND SONORA WILL POTENTIALLY BECOME A PLAYER IN THE WEATHER FOR THE ABQ FORECAST AREA INTO LATE TUESDAY AND POSSIBLY WEDNESDAY. THE OTHER KEY WEATHER INGREDIENT WILL BE A BACK DOOR FRONTAL INTRUSION SET TO INVADE THE NORTHEASTERN PLAINS OF NM BY WEDNESDAY. THE EAST CENTRAL PLAINS WILL REMAIN THE LEAST ACTIVE WITH STORMS AND WETTING RAIN POTENTIAL WITH SCATTERED TO NUMEROUS STORMS ELSEWHERE TODAY AND TUESDAY. GOOD TO EXCELLENT RH RECOVERY CAN BE EXPECTED AREA WIDE TONIGHT AND TUESDAY NIGHT. RH RECOVERY WILL SURGE EVEN HIGHER IN THE NORTHEAST WEDNESDAY NIGHT BEHIND THE AFOREMENTIONED BACK DOOR FRONT DUE TO HIGHER DEWPOINTS AND PROJECTED LOCALLY HEAVY RAINFALL ACCOMPANYING THE BOUNDARY. ANY WIND CONCERNS THROUGH THE WEEK WILL BE CONFINED TO LOCALIZED THUNDERSTORM OUTFLOWS. SOME MID LEVEL DRYING WILL WORK INTO THE WESTERN TWO THIRDS OF NM BY WEDNESDAY WITH STRONGER WESTERLY FLOW ALOFT...BUT TEMPERATURES WILL RUN JUST SHY OF NORMAL WITH RELATIVELY HEALTHY SURFACE DEWPOINTS/RH HOLDING. A POTENTIALLY LOWER STORM COVERAGE DAY APPEARS LIKELY FOR THURSDAY BEFORE THE MOISTURE PLUME RE-ORIENTS ITSELF MORE FAVORABLY OVER NM BY LATE IN THE WEEK. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 5, 5:35 AM MDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 535 AM MDT MON AUG 5 2013 NMZ501>540-061200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 535 AM MDT MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES RESULTING IN LOCALIZED FLOODING OF STREAMS...CREEKS...ARROYOS AND LOW WATER CROSSINGS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOME THUNDERSTORMS ON TUESDAY MAY PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES RESULTING IN LOCALIZED FLOODING OF STREAMS...CREEKS...ARROYOS AND LOW WATER CROSSINGS. ON WEDNESDAY...A BACKDOOR FRONT WILL DROP INTO THE NORTHEAST PLAINS AND BACK UP TO THE EASTERN SLOPES OF THE SANGRE DE CRISTO MOUNTAINS AND ACT AS A TRIGGER FOR THUNDERSTORM DEVELOPMENT. EXPECT THESE STORMS TO PRODUCE VERY HEAVY RAIN OVER ALREADY SATURATED GROUNDS...WITH THE POTENTIAL FOR FLASH FLOODING ACROSS NORTHEAST NEW MEXICO GOING INTO WEDNESDAY NIGHT. IN ADDITION...HAIL AND STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS LATE WEDNESDAY ACROSS THE NORTHEAST. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY ACROSS NORTHEAST NEW MEXICO. 11
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:22 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe, Lincoln, San Miguel | 83 min |
| Aug 4, 7:16 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 119 min |
| Aug 4, 7:22 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Sandoval | 113 min |
| Aug 4, 8:08 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 112 min |
| Aug 5, 1:59 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, Santa Fe | 2 hr |
| Aug 5, 2:04 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 116 min |
| Aug 5, 3:03 PM MDT | Areal Flood Advisory | ABQ | Socorro | 117 min |
| Aug 5, 3:30 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Lincoln | 2 hr |
| Aug 5, 4:42 PM MDT | Areal Flood Advisory | ABQ | Colfax | 2 hr |
| Aug 5, 4:54 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 111 min |
| Aug 5, 5:13 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 2 hr |
| Aug 5, 5:35 PM MDT | Special Weather Statement | ABQ | Bernalillo | 25 min |
| Aug 5, 5:38 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 112 min |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.